Alert archive / Tennessee / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 35, NWS Morristown, TN

May 19, 2013Anderson County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at May 19, 2013, 1:44 PM EDT for Anderson County, Tennessee. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 19, 2013, 1:44 PM EDT (17:44 UTC)
Expired
May 19, 2013, 2:30 PM EDT
In force
46 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon

County Anderson County, TN

The radar

The Knoxville radar (KMRX), 72 km from the middle of the area, began a volume at 17:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 5.7 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2013-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2791 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2013-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 170 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2791 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
502 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
170 m²/s²
0-3 km storm-relative helicity
165 m²/s²
Significant tornado parameter
1.5
Supercell composite
8.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 9:35 AM EDT, 4 hours 9 minutes earlier.

Area forecast discussion, May 19, 9:35 AM EDT, 4 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
935 AM EDT SUN MAY 19 2013

.DISCUSSION...
CURRENT SURFACE ANALYSIS SHOWS A NORTH-TO-SOUTH ORIENTED MOISTURE
CONVERGENCE BOUNDARY STRETCHING GENERALLY ALONG THE CUMBERLAND
PLATEAU...WITH DEWPOINTS IN THE LOWER 70S WEST OF IT (OVER MIDDLE TN
AND NORTHERN AL) AND IN THE MID TO UPPER 60S OVER THE FORECAST AREA.
AREA RADARS REVEAL SCATTERED CONVECTION OCCURRING ALONG THIS
CONVERGENCE BOUNDARY...WITH SOME TRAINING CELLS OVER MARION COUNTY
PRODUCING LOCALLY HEAVY RAINFALL. THIS VERY HUMID SUMMER-LIKE AIR
MASS OVER THE FORECAST AREA WILL CONTINUE TO GENERATE SCATTERED
CONVECTION TODAY...AS AN UPPER-LEVEL TROUGH LINGERS OVER THE
SOUTHERN APPALACHIAN REGION. IN FACT...BOTH THE GFS AND NAM MODELS
REVEAL A MODERATELY TO HIGHLY UNSTABLE AIR MASS DEVELOPING TODAY
OVER THE FORECAST AREA...WITH THE BEST INSTABILITY EXPECTED NEAR THE
BOUNDARY OVER THE CUMBERLAND PLATEAU. THIS INSTABILITY SHOULD LEAD
TO THE DEVELOPMENT OF SOME STRONG TO SEVERE TSTORMS THIS AFTERNOON
AND EVENING...ALTHOUGH A FAIRLY WARM MID LEVEL LAYER MAY KEEP THIS
ACTIVITY FROM BECOMING TOO WIDESPREAD. FAIRLY HIGH PRECIPITABLE
WATER VALUES AROUND 1.5 INCHES SHOULD CONTINUE TO PRODUCE SOME
LOCALIZED FLOODING WITH ANY SLOW-MOVING OR TRAINING CONVECTION.

HAVE ALREADY UPDATED THE HAZARDOUS WEATHER OUTLOOK TO BEEF UP THE
WORDING FOR TODAY SOME MORE...AND WILL PLAN TO UPDATE THE ZONE
FORECASTS THIS MORNING TO REMOVE ANY MORNING PRECIP WORDING AND TO
TWEAK TEMPS A LITTLE ACCORDING TO THE LATEST TRENDS.
&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN   82  65  88  66  89 /  70  30  20  10  20
KNOXVILLE AIRPORT, TN     80  64  87  65  88 /  70  50  20  10  30
OAK RIDGE, TN             80  64  87  65  88 /  60  40  20  10  20
TRI CITIES AIRPORT, TN    78  61  85  60  86 /  70  60  30  10  30
&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

DMG
Hazardous weather outlook, May 19, 9:00 AM EDT, 4 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MORRISTOWN TN
900 AM EDT SUN MAY 19 2013

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-201000-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
900 AM EDT (800 AM CDT) SUN MAY 19 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST
VIRGINIA...AND EXTREME SOUTHWEST NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT...

AN UPPER LEVEL DISTURBANCE WILL COMBINE WITH A WARM AND VERY HUMID
AIR MASS OVER THE SOUTHERN APPALACHIAN REGION...TO PRODUCE SCATTERED
SHOWERS AND THUNDERSTORMS TODAY. SOME OF THESE STORMS MAY BECOME
STRONG TO SEVERE...BRINGING THE POSSIBILITY OF DAMAGING WINDS...
LARGE HAIL...AND LOCALLY HEAVY RAINFALL LEADING TO SOME FLOODING OF
LOW LYING AND FLOOD PRONE AREAS. IN ADDITION...OCCASIONAL CLOUD TO
GROUND LIGHTNING WILL BE POSSIBLE WITH THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

ISOLATED STRONG TO SEVERE STORMS WILL AGAIN BE POSSIBLE ON MONDAY...
WITH A BETTER COVERAGE EXPECTED ON WEDNESDAY AND THURSDAY AS A SLOW
MOVING COLD FRONT NEARS THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING...AND
POSSIBLY AGAIN LATER THIS WEEK ON WEDNESDAY OR THURSDAY.

DMG

In the hours before

Special weather statement, May 19, 8:15 AM EDT, 5 hours 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
815 AM EDT SUN MAY 19 2013

TNZ098-191315-
MARION TN-
715 AM CDT SUN MAY 19 2013

...SIGNIFICANT WEATHER ADVISORY FOR MARION COUNTY UNTIL 815 AM CDT...

AT 712 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
CLUSTER OF STRONG THUNDERSTORMS OVER MARION COUNTY...WHICH WERE
MOVING SOUTHEAST AROUND 20 MPH.

WIND GUSTS UP TO 40 MPH...SMALL HAIL...AND LOCALLY HEAVY RAINFALL
WILL BE POSSIBLE WITH THESE STORMS.

IN ADDITION TO SMALL HAIL AND GUSTY WINDS...OCCASIONAL CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED
WITH THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

DMG
Local storm report, May 19, 12:08 PM EDT, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1208 PM EDT SUN MAY 19 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1145 AM     TSTM WND DMG     EVENSVILLE              35.56N 84.96W
05/19/2013                   RHEA               TN   LAW ENFORCEMENT

            SEVERAL TREES DOWN THROUGHOUT THE COUNTY...REPORTED BY
            DISPATCH.

&&

DMG

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 11:16 PM EDTAreal Flood AdvisoryMRXBledsoe, Rhea119 min
May 19, 12:09 AM EDTFlash Flood WarningMRXBledsoe, Rhea3 hr
May 19, 9:06 AM EDTAreal Flood AdvisoryMRXMarion3 hr
May 19, 10:26 AM EDTAreal Flood AdvisoryMRXBledsoe, Rhea3 hr
May 19, 10:44 AM EDTSevere Thunderstorm WarningMRXBledsoe, Rhea46 min
May 19, 11:00 AM EDTFlash Flood WarningMRXBledsoe3 hr
May 19, 11:24 AM EDTSevere Thunderstorm WarningMRXMeigs, Rhea51 min
May 19, 11:44 AM EDTSevere Thunderstorm WarningMRXHamilton46 min
May 19, 12:19 PM EDTSevere Thunderstorm WarningMRXLoudon, Morgan, Roane56 min
May 19, 12:28 PM EDTSevere Thunderstorm WarningMRXBradley, Hamilton62 min
May 19, 12:58 PM EDTSevere Thunderstorm WarningMRXAnderson, Knox47 min
May 19, 1:09 PM EDTSevere Thunderstorm WarningMRXMorgan66 min
May 19, 1:26 PM EDTAreal Flood AdvisoryMRXBradley, Hamilton3 hr
May 19, 1:41 PM EDTSevere Thunderstorm WarningMRXBlount, Knox49 min
May 19, 2:37 PM EDTFlash Flood WarningMRXBledsoe3 hr
May 19, 2:40 PM EDTSevere Thunderstorm WarningMRXHancock, Hawkins50 min
May 19, 2:54 PM EDTSevere Thunderstorm WarningMRXBledsoe, Sequatchie51 min
May 19, 3:01 PM EDTTornado WarningMRXSequatchie44 min
May 19, 3:43 PM EDTSevere Thunderstorm WarningMRXMarion47 min
May 19, 4:03 PM EDTAreal Flood AdvisoryMRXMarion, Sequatchie3 hr
May 19, 4:07 PM EDTAreal Flood AdvisoryMRXCarter, Johnson, Unicoi113 min
May 19, 5:34 PM EDTAreal Flood WarningMRXMarion3 hr
May 19, 4:50 PM EDTSevere Thunderstorm WarningMRXRussell, Washington40 min
May 19, 5:51 PM EDTAreal Flood AdvisoryMRXRussell, Washington114 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.